Kentucky, 2020

Lightning Strike in Kentucky, July 22, 2020

July 22, 2020 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms developed across the Ohio Valley along a slow moving boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed across the Ohio Valley along a slow moving boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 22, 9:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 9:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1033 AM EDT Wed Jul 22 2020

.SYNOPSIS...
Warm and moist air will remain over the region today, with
occasional showers and storms expected. A cold front will move
into the area tonight and into Thursday, providing continued
chances for storms, before high pressure moves in behind the
front on Thursday night. This will bring drier conditions
through Friday and the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Activity has remained steady with regards to showers and rain,
but convective processes have all but died out and very little
lightning activity is noted in and near the CWA this late
morning. Adjusted wx to account for higher shower activity
interspersed with isolated to scattered thunder - with TS being
one category less than RW.

The rain-cooled air will have a hard time recovering today,
especially given the abundant cloud cover over the northern half
of the CWA. Southern areas and much of northern KY will scatter
out and likely reach into the upper 80s, possibly near 90.

Main threat this afternoon will come from discrete cells and
possible bowing segments given a little bit of shear. Blend of
models kept at least chance pops going all day today and into
the overnight hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Convection will likely still be ongoing to some degree going
into the overnight hours tonight / early Thursday morning. The
large-scale pattern will still be mostly unchanged, though the
broad SW flow into the area will be shifting a bit to the WSW.
The well-defined wave moving southeast into the area will
finally arrive sometime early Thursday, with a surface high
setting up over the upper peninsula of Michigan by Thursday
afternoon. This will be the start of a gradual southward and
eastward shift in precipitation chances, with the SE ILN CWA
(Portsmouth OH area) still likely to get another round of
convection, but the NW ILN CWA (Celina OH area) more likely to
remain dry. Areas closer to the high (further north / northwest)
will not only have less boundary layer moisture, but also some
warm air (capping) at around 700mb.

As this gradual change in air mass begins, max temps will be
slightly lower on Thursday than on Wednesday -- generally in the
lower to middle 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A cold front is forecast to be pushing down through the Great
Lakes as the period begins. Showers and thunderstorms should on
ongoing ahead of the front, but they should weaken as the night
progresses.

With northwest H5 flow over the Great Lakes on Friday, the
front will try to continue to push south, but it will be slow to
to push far into Kentucky. Therefore kept slight chance of
showers in the southern half of the fa on Friday. Highs on
Friday will be near normal.

High pressure building in from the western Great Lakes will
push drier air in on Saturday. A H5 ridge which was situated
over the center of the country, then tries to build up into the
region Saturday night into Sunday. However, H5 energy running
through southern Canada will prohibit this. Highs on Sunday will
manage to push back into the lower 90s.

The H5 energy will break down the ridge Monday and Tuesday,
bringing back the chance of showers and thunderstorms each day.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Showers, with a few embedded thunderstorms, remain fairly
widespread across the region this morning. Although VFR
conditions are prevailing, some of the heavier showers may
briefly bring MVFR visibilities this morning. While it is
possible that additional showers could occur at any time today,
the most likely scenario is that there will be a break somewhere
in the 14Z-20Z time frame, followed by additional storm
development in the afternoon. There is high confidence that
most (if not all) of the TAF sites will have thunderstorms in
the area, but very low confidence in specific timing. A VCTS /
TEMPO -TSRA will be included for all TAFs, based on the most
likely timing for storms, but this may need to be adjusted in
later forecasts. Storms may bring gusty winds and MVFR/IFR
conditions, but it appears that VFR conditions should prevail
otherwise, with SW winds in the 10-15 knot range.

Showers may continue into the overnight hours, and there will
also be a chance of MVFR ceilings developing and moving into the
region from the northwest. This has been included at KDAY, but
is not as certain to occur for the other airports.

OUTLOOK...Thunderstorms will be possible again on Thursday and
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Franks/Hatzos
SHORT TERM...Hatzos
LONG TERM...Sites
AVIATION...Hatzos
Hazardous weather outlook, Jul 22, 4:19 AM EST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
519 AM EDT Wed Jul 22 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-230930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
519 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected today. A few strong to severe storms will
be possible, mainly in the afternoon and evening. Damaging winds are
the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, Jul 22, 11:10 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1210 PM EDT Wed Jul 22 2020

INZ073>075-KYZ091-OHZ077-221645-
Ripley IN-Ohio IN-Dearborn IN-Boone KY-Hamilton OH-
1210 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT OHIO...EAST CENTRAL RIPLEY...
DEARBORN...NORTHERN BOONE AND WEST CENTRAL HAMILTON COUNTIES UNTIL
1245 PM EDT...

At 1210 PM EDT, radar indicated a strong thunderstorm near Moores
Hill, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Cincinnati, Florence, Lawrenceburg, Greendale, Aurora, Rising Sun,
Oakbrook, Burlington, Hidden Valley, Bright, Union, Cleves, Milan,
Dillsboro, Shawnee, Moores Hill, Miami Heights, Mack, Bridgetown and
Guilford.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3905 8518 3921 8509 3919 8464 3888 8467
TIME...MOT...LOC 1610Z 276DEG 23KT 3910 8499

Binau
Special weather statement, Jul 22, 11:23 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1223 PM EDT Wed Jul 22 2020

INZ073>075-080-KYZ090-091-095-221700-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Gallatin KY-
Grant KY-
1223 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
SOUTHWESTERN DEARBORN...SWITZERLAND...SOUTHERN BOONE...NORTHWESTERN
GRANT AND CENTRAL GALLATIN COUNTIES UNTIL 100 PM EDT...

At 1223 PM EDT, radar indicated a strong thunderstorm 8 miles
southwest of Dillsboro, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds 40 to 45 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Rising Sun, Warsaw, Dillsboro, Florence, Pleasant, Hartford, Glencoe,
Fairview, Patriot, Center Square, Aberdeen, Ryle, Big Bone Lick,
Interstate 71 at US Route 127, Steele Bottom, Markland, Avonburg,
Moorefield, Farmers Retreat and Friendship.

This includes I-71 in Kentucky between mile markers 62 and 73.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3908 8520 3890 8466 3872 8468 3878 8520
TIME...MOT...LOC 1623Z 274DEG 26KT 3894 8517

Binau
Special weather statement, Jul 22, 11:39 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1239 PM EDT Wed Jul 22 2020

INZ075-KYZ091>093-OHZ077-221730-
Ohio IN-Boone KY-Kenton KY-Campbell KY-Hamilton OH-
1239 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT OHIO...NORTHERN KENTON...
NORTHERN CAMPBELL...NORTHERN BOONE AND CENTRAL HAMILTON COUNTIES
UNTIL 130 PM EDT...

At 1239 PM EDT, radar indicated a strong thunderstorm near
Burlington, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Erlanger,
Fort Thomas, Newport, Madeira, Edgewood, Alexandria, Elsmere,
Cheviot, Fort Mitchell, Villa Hills, Highland Heights, Milford,
Taylor Mill, Bellevue and Fort Wright.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 10.
 I-74 in Ohio between mile markers 13 and 19.
 I-75 in Kentucky between mile markers 177 and 191.
 I-75 in Ohio between mile markers 0 and 8.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3903 8488 3904 8489 3907 8487 3911 8482
      3916 8482 3920 8480 3917 8429 3904 8432
      3899 8430 3890 8439 3898 8492
TIME...MOT...LOC 1639Z 276DEG 27KT 3908 8472

Binau

The radar

The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Boone

When
July 22, 12:00 PM EST to 12:01 PM EST
Where
Boone County, 0.54 mi E of (Cvg)gtr Cin Arpt
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.050, -84.660

Four workers were injured from a lightning strike at the Cincinnati Northern Kentucky International Airport.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895429.